Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Springfield, MO

April 23, 2004Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 23, 2004, 6:34 PM CDT for Lawrence County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 6:34 PM CDT (23:34 UTC)
Expired
Apr 23, 2004, 7:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS53 KSGF 232334
SVRSGF
MOC109-240015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN MISSOURI.

* UNTIL 715 PM CDT.

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VERONA...OR ABOUT 6 MILES SOUTHEAST OF MOUNT VERNON...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF MARIONVILLE BY 645 PM CDT.

THE TOWNS OF HOBERG AND CHESAPEAKE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3705 9393 3693 9379 3694 9364 3715 9361
          3721 9372 3711 9385

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:41 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 23, 3:41 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT FRI APR 23 2004

.DISCUSSION...
MAIN FORECAST CONCERNS ARE HEAVY RAIN AND SEVERE THUNDERSTORM
THREATS.

ELEVATED CONVECTION CONTINUES TO PLAGUE SOUTHEAST KS AND SOUTHERN MO
THIS AFTERNOON. BOW ECHO THAT MOVED THROUGH THE EASTERN PORTION OF
THE WICHITA FORECAST AREA HAS WEAKENED SOMEWHAT BUT IS STILL
PRODUCING NICKEL HAIL AND 50 MPH WIND GUSTS. MAIN CONCERN WILL BE
SOUTHWEST MO IN THE SHORT TERM. 850MB BOUNDARY SEEMS TO BE MOVING
NORTHWARD WITH OTHER CONVECTION FIRING UP ALONG LOW LEVEL/NEAR SFC
CONVERGENCE BOUNDARIES. THIS NEW CONVECTION IS ROOTED CLOSER TO THE
SFC AND CONCERN BECOMES ELEVATED SUPERCELLS GIVEN VEERING WIND
PROFILE IN THE LOW LEVELS. HAVE BEEN SURPRISED THAT ELEVATED
CONVECTION HAS BEEN AS STRONG AS IT HAS...BUT RUC INDICATES SOMEWHAT
STEEPER MIDLEVEL LAPSE RATES OVER EASTERN KS AND MO. SPC HAS ISSUED
A WATCH FOR MUCH OF THE WESTERN PORTION OF THE FORECAST AREA. 850MB
FLOW PROGGED TO INCREASE EARLY THIS EVENING...SO EXPECT A
CONTINUATION OF ELEVATED CONVECTION. FLOODING AN OBVIOUS THREAT OVER
SOUTHERN MO (SOUTH OF SGF) AND WATCHES AND WARNINGS ALREADY OUT.

THE FINALE TO ALL THIS ACTIVITY SHOULD BE AS UPPER LOW OVER THE SW
U.S. LIFTS NORTHEAST INTO THE CENTRAL PLAINS AND SLOWLY WEAKENS AS
TROUGH MOVING ONSHORE INTO THE PACIFIC NORTHWEST HELPS KICKS IT OUT.
WIND PROFILES OFF THE ETA SHOW EXCELLENT 0-3KM SR HELICITY...BRIEFLY
OVER 400 M2/S2 EARLY SATURDAY AS LOW LEVEL WINDS BACK IN RESPONSE TO
SFC LOW MOVING NNE THROUGH OK. BELIEVE ANY INSTABILITY DURING THAT
TIME WILL BE ELEVATED. DIFFLUENT FLOW AT 300MB AND A CONTINUED (OR
ACTUALLY INCREASED) LOW LEVEL MOISTURE INFLUX SHOULD SPELL A MORE
WIDESPREAD RAINFALL THREAT LATE SAT AND SATURDAY EVENING...AS LOW
LEVEL FLOW INCREASE IN RESPONSE TO LOW DEEPENING AND MOVING THROUGH
EASTERN KS. UPPER SW FLOW...WHILE NOT QUITE PARALLEL TO THE SFC
BOUNDARY ALREADY HAVE A FLOOD WATCH GOING FOR THE SOUTHERN AND
WESTERN COUNTIES. AREAS ALONG THE AR BORDER ARE REALLY UNDER THE GUN
GIVEN THE ALREADY HIGH RAINFALL AMOUNTS AND ONGOING FLOODING.

DRY WEATHER EXPECTED FOR MUCH OF THE EXTENDED FORECAST. INCREASED
RAIN CHANCES SOMEWHAT (20 PERCENT) ON DAY 7 (THU) AS BROAD UPPER
TROUGH MOVES INTO THE CENTRAL U.S. AND FRONT APPROACHES.

&&

.AVIATION...

EAST TO SOUTHEAST FLOW NORTH OF THE WARM FRONT OVER AR WILL KEEP
CEILINGS LOW (LOW END MVFR OR IFR) FOR MUCH OF THE SHORT TERM. AS
SFC LOW MOVES FROM TX TO EASTERN KS TONIGHT AND EARLY SAT...WINDS
WILL VEER MORE TO THE SE. CEILINGS MAY NOT BE QUITE AS LOW SAT IF
KSGF AND KJLN CAN GET INTO THE WARM SECTOR ON SAT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 600 AM
CDT. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR COUNTIES ALONG
AND WEST OF A LINE FROM HERMITAGE TO KIMBERLING CITY.
.KS...FLOOD WATCH FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES
UNTIL 600 AM CDT SUNDAY. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT
FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES.

WFO SGF
Hazardous weather outlook, Apr 23, 1:00 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

HEAVY RAINFALL WITH AREAS OF FLOODING LIKELY. POTENTIALLY SERIOUS
FLOODING POSSIBLE ALONG THE ARKANSAS BORDER.

SEVERE THUNDERSTORMS...WITH THE MAIN STORM THREATS LARGE HAIL AND
FREQUENT LIGHTNING. STRONG THUNDERSTORM WIND GUSTS WILL ALSO BE
POSSIBLE THIS AFTERNOON.

  AREAS AFFECTED AND TIMING:

AREAS OF FLOODING WILL BE POSSIBLE THROUGH TONIGHT...MAINLY IN
COUNTIES ALONG AND WEST OF MISSOURI STATE HIGHWAY 71...INCLUDING
EXTREME SOUTHEAST KANSAS...AND IN SOUTHERN MISSOURI ALONG AND SOUTH
OF MISSOURI STATE HIGHWAY 60.

ONGOING THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI
WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THE BEST
CHANCE FOR SEVERE STORMS THROUGH EARLY EVENING WILL BE IN SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS AS A STRONG CLUSTER OF STORMS MOVES
EAST INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. THE MAIN STORM
THREAT WILL BE HAIL..HOWEVER...STRONG WINDS GUSTS WILL BE POSSIBLE
IF THE CLUSTER OF STORMS OVER EASTERN KANSAS CAN HOLD TOGETHER.

ADDTIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH THE MAIN
THREATS OF ADDITIONAL FLOODING AND LARGE HAIL.

  DISCUSSION:

HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE NORTH OF A STATIONARY
BOUNDARY OVER EASTERN OKLAHOMA AND CENTRAL ARKANSAS. ADDTIONAL HEAVY
RAIN WILL CONTINUE OVER PORTIONS OF SOUTHERN MISSOURI IN AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS.
WIDESPREAD FLOODING IS LIKELY IN COUNTIES CLOSE TO THE ARKANSAS
BORDER. A FEW OF THESE STORMS WILL ALSO BE CAPABLE OF MARGINALLY
SEVERE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER SOUTHEAST KANSAS
AND WESTERN MISSOURI AS STRONG STORMS MOVE EAST THROUGH SOUTHEAST
KANSAS.

ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR EXTREME
SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND SOUTHERN MISSOURI.
PERSONS PLANNING RECREATIONAL ACTIVITIES ON OZARK RIVERS AND STREAMS
SHOULD PLAN FOR PERIODS OF HEAVY RAIN...AND RAPIDLY RISING AND SWIFT
RUNNING WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS LATER
TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY. WARM AND
MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA SATURDAY.
SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER CHANCES WILL BE
DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN OCCUR DURING THE DAY.
EVEN IF MODEST INSTABILITY CAN OCCUR...FORECAST WIND PROFILES
INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH STRONG
WINDS AND LARGE HAIL THE MAIN THREATS.

THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE AN
ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME SOUTHERN
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING OVER
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...MAINLY WEST OF A LINE FROM
OSCEOLA TO CASSVILLE. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT
PERSONNEL ARE ALSO URGED TO RELAY FLOOD REPORTS TO THE NATIONAL
WEATHER SERVICE.

DSA

In the hours before

Local storm report, Apr 23, 4:43 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       MONETT                  36.92N 93.92W
04/23/2004  3.96 INCH        BARRY              MO   CO-OP OBSERVER

            ROADWAYS FLOODED.

AL
Local storm report, Apr 23, 4:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLOOD            MONETT                  36.92N 93.92W
04/23/2004                   BARRY              MO   LAW ENFORCEMENT

            BOYS STREET ON NORTH SIDE OF MONETT AND SOUTH SIDE RD.
            ON SOUTH SIDE OF MONETT ARE CLOSED DUE TO FLOODING.

AL
Local storm report, Apr 23, 4:59 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLOOD            MONETT                  36.92N 93.92W
04/23/2004                   BARRY              MO   BROADCAST MEDIA

            KELLY CREEK IN MONETT NEAR BANK FULL.  REPORT FROM KRMO
            RADIO.

AL
Local storm report, Apr 23, 5:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      REEDS SPRING            36.75N 93.38W
04/23/2004                   STONE              MO   LAW ENFORCEMENT

            HOLTWOOD RD. AND RAILEY CREEK RD. ARE CLOSED DUE TO
            FLOODING. REPORTED BY LAW ENFORCEMENT.

AL
Local storm report, Apr 23, 5:11 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      MONETT                  36.92N 93.92W
04/23/2004                   BARRY              MO   BROADCAST MEDIA

            KELLY CREEK IN MONETT NEAR BANK FULL.  REPORT FROM KRMO
            RADIO.

AL
Local storm report, Apr 23, 5:21 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       5 E MONETT              36.92N 93.83W
04/23/2004  3.03 INCH        BARRY              MO   CO-OP OBSERVER

AL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:10 PM CDTTornado WarningSGFChristian65 min
Apr 22, 7:14 PM CDTTornado WarningSGFStone31 min
Apr 22, 7:18 PM CDTSevere Thunderstorm WarningSGFBarry57 min
Apr 22, 7:29 PM CDTTornado WarningSGFTaney61 min
Apr 22, 7:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 22, 7:52 PM CDTTornado WarningSGFBarry, Stone53 min
Apr 22, 7:59 PM CDTTornado WarningSGFMcDonald61 min
Apr 22, 8:10 PM CDTTornado WarningSGFDouglas65 min
Apr 22, 8:12 PM CDTSevere Thunderstorm WarningSGFLawrence63 min
Apr 22, 8:25 PM CDTTornado WarningSGFOzark65 min
Apr 22, 9:15 PM CDTSevere Thunderstorm WarningSGFDouglas60 min
Apr 22, 9:26 PM CDTSevere Thunderstorm WarningSGFHowell79 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningSGFOzark46 min
Apr 22, 10:01 PM CDTSevere Thunderstorm WarningSGFSt. Clair29 min
Apr 22, 10:50 PM CDTSevere Thunderstorm WarningSGFOregon55 min
Apr 22, 11:46 PM CDTSevere Thunderstorm WarningSGFOregon59 min
Apr 23, 5:56 AM CDTSevere Thunderstorm WarningSGFMcDonald64 min
Apr 23, 6:28 AM CDTSevere Thunderstorm WarningSGFBarry62 min
Apr 23, 8:22 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald53 min
Apr 23, 10:32 AM CDTFlash Flood WarningSGFMcDonald3 hr
Apr 23, 10:55 AM CDTFlash Flood WarningSGFBarry3 hr
Apr 23, 2:45 PM CDTSevere Thunderstorm WarningSGFBarton45 min
Apr 23, 3:35 PM CDTSevere Thunderstorm WarningSGFBarry, Newton55 min
Apr 23, 5:00 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
Apr 23, 5:24 PM CDTFlash Flood WarningSGFLawrence5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.